Alert archive / Indiana / Tornado Warnings in 2004

Tornado Warning 14, NWS Louisville, KY

May 30, 2004Crawford County, Indiana

NWS Louisville, KY issued this tornado warning at May 30, 2004, 2:17 PM EST for Crawford County, Indiana. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 2:17 PM EST (19:17 UTC)
Expired
May 30, 2004, 3:00 PM EST
In force
43 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Crawford County, IN

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:43 PM ESTTORNADOE Marengo, INTORNADO ON GROUND 1/2 MILE EAST OF MARENGO.
May 30, 2:43 PM ESTTORNADOMarengo, INTORNADO ON GROUND WITH INJURIES. NUMBER UNKNOWN AT THIS TIME.
May 30, 2:43 PM ESTTORNADOMarengo, IN*** 1 FATAL *** DELAYED REPORT...I FATALITY AND NUMEROUS INJURIES FROM TORNADO THAT TOUCHED DOWN IN MARENGO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:50 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WFUS53 KLMK 301917
TORLMK
INC025-302000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
217 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 300 PM EST

* AT 213 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER ECKERTY...
  OR ABOUT 49 MILES WEST OF LOUISVILLE...MOVING EAST AT 35 MPH.

* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
  BROWNSTOWN...ENGLISH...GRANTSBURG AROUND 225 PM EST
  TEMPLE AROUND 230 PM EST
  MARENGO AROUND 240 PM EST

LAT...LON 3838 8669 3827 8669 3827 8654 3829 8634
          3836 8626 3839 8634

$$

JB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 1:30 PM EST, 47 minutes earlier.

Area forecast discussion, May 30, 1:30 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 12:30 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
130 PM EDT (1230 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH
WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION
OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH
THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS
AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT.
SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND
DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, May 30, 11:08 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT SUN MAY 30 2004

KYZ037-042-043-301701-
BOURBON KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITY OF...CYNTHIANA
1208 PM EDT SUN MAY 30 2004

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON...
NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS
ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME.
ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE
THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL
STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE
ROADS SLICK. MOTORISTS SHOULD USE CAUTION.

JSD
Local storm report, May 30, 1:55 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FUNNEL CLOUD     DUBOIS                  38.45N 86.80W
05/30/2004                   DUBOIS             IN   TRAINED SPOTTER

            CONFIRMED FUNNEL CLOUD. ALSO LARGE LIMBS DOWN.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:11 PM ESTTornado WarningLMKDubois34 min
May 30, 1:58 PM ESTSevere Thunderstorm WarningLMKOrange37 min
May 30, 2:11 PM ESTTornado WarningLMKOrange39 min
May 30, 2:15 PM ESTTornado WarningLMKClark, Floyd30 min
May 30, 2:44 PM ESTTornado WarningLMKClark, Floyd31 min
May 30, 2:48 PM ESTTornado WarningLMKHarrison, Washington57 min
May 30, 2:54 PM ESTTornado WarningLMKHarrison, Washington51 min
May 30, 3:18 PM ESTTornado WarningLMKFloyd42 min
May 30, 3:44 PM ESTTornado WarningLMKClark46 min
May 30, 3:52 PM ESTTornado WarningLMKHarrison43 min
May 30, 4:22 PM ESTFlash Flood WarningLMKClark113 min

Nearby

Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.